, Volume 63, Issue 4, pp 409-415
Date: 16 Feb 2007

Use and safety profile of antiepileptic drugs in Italy

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Objective

To analyse and discuss the use and the safety profile of individual antiepileptic drugs (AEDs) in Italy.

Methods

The AED safety data referred to the period January 1988–June 2005 and were obtained from the database of the Italian Interregional Group of Pharmacovigilance (GIF). This database collects all spontaneous reports of suspected adverse drug reactions (ADRs) from six Italian regions which are the main contributors to the Italian spontaneous reporting system. Individual AED consumption data (defined daily dose/1,000 inhabitants per day) in the GIF area and in the whole of Italy referred to the period January 2003-June 2005 and were derived from drug sales data (Institute for Medical Statistics Health).

Results

Phenobarbital was the most frequently used AED in the GIF area (4.26 DDD/1,000 inhabitants per day) followed by carbamazepine (1.97), valproic acid (1.33) and gabapentin (1.10). AED consumption in the whole of Italy showed a similar pattern. Gabapentin was the most frequently used AED among newer AEDs. In the GIF database 37,906 reports (up to June 2005) were present; 666 of them (1.76%) were associated with at least one AED (Anatomical Therapeutic Chemical code N03A). The AED with the highest number of reports was carbamazepine (208 reports) followed by phenobarbital (98), gabapentin (80), phenytoin (56), valproic acid (55), lamotrigine (51), oxcarbazepine (43) and vigabatrin (35). Use and toxicity profile were evaluated only for AEDs associated with at least 30 reports. Skin reactions were the most frequently reported ADRs, followed by haematological, general condition, hepatic, neurological and gastrointestinal adverse reactions. Phenobarbital, lamotrigine, carbamazepine and phenytoin had the highest percentage of skin reactions (69, 67, 60 and 54%, respectively). Many haematological reactions were reported for each AED; the highest percentage was related to valproic acid (25%). Vigabatrin was associated with the highest percentage of reactions related to hearing, vision and other senses (97%). Phenytoin and valproic acid had the highest percentage of hepatic reactions (30 and 20%), whereas gabapentin of nervous system, psychiatric, gastrointestinal and urinary reactions (26, 21, 21 and 14%, respectively) and phenobarbital of musculoskeletal reactions (13%).

Conclusions

In Italy antiepileptic drug therapy appears to be still dominated by traditional drugs. Our analysis showed a different safety profile related to each AED. Some of the drug-adverse reaction associations discussed are not included in the Italian drug leaflets or have not been reported before in the literature.